Tramadol/acetaminophen (By mouth)

Introduction

Acetaminophen (a-seet-a-MIN-oh-fen), Tramadol Hydrochloride (TRAM-a-dol hye-droe-KLOR-ide)

Treats short-term, medium to medium-severe pain.

Brand Name(s)

Ultracet

There may be other brand names for this medicine.

When This Medicine Should Not Be Used

You should not use this medicine if you have had an allergic reaction to acetaminophen, tramadol, or other narcotic pain medicines (such as codeine, MS Contin®, OxyContin®, Percocet®, or Vicodin®). In some situations, you should not use this medicine if you are also using alcohol, street drugs, sedatives, medicines for depression or mental illness, or other pain medicines. If you are using any of these, ask your doctor if you can still use tramadol/acetaminophen. You should not use this medicine if you have liver disease.

How to Use This Medicine

Tablet

  • Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.
  • This medicine is not for long-term use.
  • This combination medicine contains acetaminophen (Tylenol(R)). Carefully check the labels of all other medicines you are using because they may also contain acetaminophen. It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
  • Drink plenty of fluids to help avoid constipation.

If a dose is missed:

  • If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.

How to Store and Dispose of This Medicine

  • Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
  • Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
  • Keep all medicine away from children and never share your medicine with anyone.

Drugs and Foods to Avoid

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Make sure your doctor knows if you are also using cyclobenzaprine (Flexeril®), an MAO inhibitor (such as Eldepryl®, Marplan®, Nardil®, or Parnate®), medicine for depression (such as amitriptyline, doxepin, fluoxetine, imipramine, nortriptyline, paroxetine, Celexa®, Effexor®, Luvox®, Paxil®, Prozac®, Serzone®, or Zoloft®), medicine for mental illness (such as clozapine, olanzapine, risperidone, Clozaril®, Risperdal®, or Zyprexa®), medicine for migraine headaches (such as sumatriptan, zolmitriptan, Imitrex®, Maxalt®, or Zomig®), or medicine for seizures (such as carbamazepine, Tegretol®).
  • Tell your doctor if you are also using St. John's wort, digoxin (Lanoxin®), erythromycin (Ery-tab®), ketoconazole (Nizoral®), linezolid (Zyvox®), lithium (Eskalith®), quinidine (Quinaglute®), rifampin (Rifadin®, Rimactane®), a phenothiazine medicine (such as prochlorperazine, promethazine, Compazine®, Mellaril®, Phenergan®, Thorazine®, or Trilafon®), or a blood thinner (such as warfarin, Coumadin®).
  • Many combination medicines contain acetaminophen, including products with brand names such as Alka-Seltzer Plus®, Comtrex®, Drixoral®, Excedrin Migraine®, Midol®, Sinutab®, Sudafed®, Theraflu®, and Vanquish®. Carefully check the labels of all other medicines you are using to be sure they do not contain acetaminophen.
  • Tell your doctor if you are using any medicines that make you sleepy. These include sleeping pills, cold and allergy medicine, narcotic pain relievers, and sedatives.
  • Do not drink alcohol while you are using this medicine. Large doses of acetaminophen can damage your liver. Drinking alcohol can increase this risk. If you regularly drink 3 or more alcoholic drinks every day, do not take acetaminophen without asking your doctor.

Warnings While Using This Medicine

  • Make sure your doctor knows if you are pregnant, or if you have kidney disease, breathing problems (such as respiratory depression), depression, mental illness, stomach ulcers, or other stomach problems. Tell your doctor if you have a history of head injury or seizures (epilepsy), or if you have been addicted to drugs or alcohol.
  • Do not breastfeed while you are using this medicine, unless your doctor tells you to.
  • Check with your doctor right away if you have pain or tenderness in the upper stomach; pale stools; dark urine; loss of appetite; nausea; unusual tiredness or weakness; or yellow eyes or skin. These could be symptoms of a serious liver problem.
  • Make sure your doctor knows about all the other medicines you are using. This medicine may increase your risk for seizures (convulsions) and may cause a serious condition called serotonin syndrome when it is taken with certain medicines.
  • This medicine can increase thoughts of suicide. Tell your doctor right away if you start to feel more depressed or have thoughts about hurting yourself. Report any unusual thoughts or behaviors that trouble you, especially if they are new or get worse quickly. Make sure your caregiver knows if you have trouble sleeping, get upset easily, have a big increase in energy, or start to act reckless. Tell your doctor if you have any sudden or strong feelings, such as feeling nervous, angry, restless, violent, or scared. Let your doctor know if you or anyone in your family has bipolar disorder (manic-depressive disorder) or has tried to commit suicide.
  • This medicine may cause serious allergic reactions, including anaphylaxis. Anaphylaxis can be life-threatening and requires immediate medical attention. Call your doctor right away if you have a rash; itching; hoarseness; trouble with breathing; trouble with swallowing; swelling of your hands, face, or mouth; or chest pain while you are using this medicine.
  • This medicine may be habit-forming. If you feel that the medicine is not working as well, do not use more than your prescribed dose. Call your doctor for instructions.
  • Do not stop using this medicine suddenly without asking your doctor. You may need to slowly decrease your dose before stopping it completely.
  • This medicine may make you dizzy or drowsy. Avoid driving, using machines, or doing anything else that could be dangerous if you are not alert.
  • Make sure any doctor or dentist who treats you knows that you are using this medicine.
  • This medicine may cause constipation. This is more common if you use it for a long time. Ask your doctor if you should also use a laxative to prevent and treat constipation.
  • If you think you or someone else may have taken an overdose of this medicine, get emergency help at once. Signs of an overdose include dark urine, difficult or troubled breathing; irregular, fast or slow, or shallow breathing; nausea or vomiting; pain in the upper stomach; pale or blue lips, fingernails, or skin; pinpoint pupils of the eyes, shortness of breath, or yellow eyes or skin.
  • Your doctor will need to check your progress at regular visits while you are using this medicine. Be sure to keep all appointments.

Possible Side Effects While Using This Medicine

Call your doctor right away if you notice any of these side effects:

  • Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
  • Blistering, peeling, or red skin rash.
  • Dark-colored urine or pale stools.
  • Fast, pounding, or uneven heartbeat.
  • Increased sweating or cold, clammy skin.
  • Nausea, vomiting, loss of appetite, or pain in your upper stomach.
  • Seizures.
  • Shortness of breath or troubled breathing.
  • Unusual tiredness or weakness.
  • Yellowing of your skin or the whites of your eyes.

If you notice these less serious side effects, talk with your doctor:

  • Constipation, diarrhea, or stomach pain.
  • Dry mouth.
  • Mild skin rash.
  • Sleepiness or unusual drowsiness.
  • Trouble with sleeping.

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088

Version Info

  • Last Reviewed on 06/12/2013

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

This page was last updated: June 18, 2013

         
Average rating (0)